Georgia, 2005Damaging Wind in Georgia, May 20, 2005
May 20, 2005 · NWS TAE · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 20, 12:35 PM EST, 7 hours earlier.
Area forecast discussion, May 20, 12:35 PM EST, 7 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
135 PM EDT FRI MAY 20 2005
.SYNOPSIS...ISOLATED THUNDERSTORMS ARE DEVELOPING ACROSS NORTHWEST
FLORIDA THIS AFTERNOON AS THE SEA BREEZE FRONTS INITIATE DEEP
CONVECTION IN A FAIRLY UNSTABLE AIRMASS. SCATTERED TO NUMEROUS
THUNDERSTORMS HAVE DEVELOPED TO OUR NORTH ACROSS ALABAMA AND
GEORGIA AHEAD OF AN APPROACHING SHORT WAVE TROUGH.
&&
.SHORT TERM...THE BEST CHANCE FOR RAIN WILL BE UNTIL SUNSET, WHICH
CORRESPONDS TO THE BEST INSTABILITY. THERE IS VERY LITTLE DEEP
LAYER VERTICAL WIND SHEAR OVER OUR AREA, BUT THE MU CAPE IS
BETWEEN 2500-3000 J/KG. THUS THERE IS STILL A SLIGHT RISK OF
MARGINALLY SEVERE HAIL AND/OR DAMAGING WINDS. THE POP WILL GRADUALLY
DIMINISH TONIGHT AND SATURDAY AS DRY AIR FILTERS INTO THE REGION AND
THE SYNOPTIC SCALE FORCING WEAKENS. THIS DRY AIR SHOULD PREVENT
ANY RAIN FROM DEVELOPING ON SUNDAY. THERE IS A 5-10 DEGREE HIGH
TEMPERATURE DISCEPENCY BETWEEN THE VARIOUS MOS ON SATURDAY, WITH THE
ETA GENERALLY BEING THE COOLEST AND THE FWC-BASED MOS BEING THE
WARMEST. WE FOLLOWED A BLEND OF GUIDANCE, WHICH IS CLOSE TO THE GFS
MOS.
.LONG TERM (MON-FRI)...
THE LATEST GFS AND ECMWF CONTINUE TO FORECAST A MEAN UPPER LEVEL
TROUGH OVER THE EASTERN U.S. AND A RIDGE OVER THE WEST. OUR FORECAST
AREA WILL CONTINUE UNDER NORTHWEST FLOW ALOFT. THE GFS HAS 2 COLD
FRONTS AFFECTING THIS REGION NEXT WEEK. THE FIRST WILL ENHANCE THE
RAIN CHANCES MONDAY AFTERNOON AND EVENING, AND THE NEXT SYSTEM WILL
AFFECT THIS AREA NEXT FRIDAY AFTERNOON. THE MOS POP IS BELOW
CLIMATOLOGY FROM TUESDAY THROUGH THURSDAY DUE TO THE LACK OF LARGE
SCALE FORCING AND A DRIER, MORE STABLE AIRMASS. IT IS POSSIBLE,
HOWEVER, THAT AN UNEXPECTED SHORT WAVE COULD GENERATE AN MCS AND
PROPAGATE INTO OUR AREA FROM THE NORTHWEST SOMETIME NEXT WEEK IN
BETWEEN FRONTAL SYSTEMS. TEMPERATURES WILL BE NEAR CLIMATOLOGY
THROUGH THE PERIOD.
&&
.MARINE...
WINDS AND SEAS WILL REMAIN BELOW CAUTION/ADVISORY LEVELS.
&&
.AVIATION...
THE MAIN CONCERN FOR THE REMAINDER OF THIS AFTERNOON AND
EVENING WILL BE THE SCATTERED THUNDERSTORMS WHICH COULD BE STRONG TO
SEVERE. WITH THE CURRENT CONVECTIVE DEVELOPMENT SHIFTING EASTWARD A
BIT...ABY AND VLD MIGHT HAVE THE BEST CHANCES OF GETTING A PERIOD OF
STORMS...BUT TEMPOS WILL STILL BE NEEDED AT ALL OF THE TAF SITES
THROUGH LATE THIS AFTERNOON...AS POPS ARE 50 PERCENT OR GREATER.
OVERNIGHT...EXPECT MVFR CONDITIONS WITH POSSIBLE HIGH END IFR AT
SOME OF THE TAF SITES...ESPECIALLY THOSE WHICH RECEIVE SIGNIFICANT
RAINFALL THIS EVENING.
&&
.FIRE WEATHER...
NO WATCHES/WARNINGS ARE EXPECTED.
&&
.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE 67 88 63 90 / 40 30 05 0
PANAMA CITY 72 87 69 86 / 40 20 05 0
DOTHAN 67 86 64 89 / 50 10 05 0
ALBANY 66 85 59 89 / 50 20 05 0
VALDOSTA 67 86 60 89 / 40 30 10 0
CROSS CITY 66 87 64 85 / 30 40 10 0
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
&&
FOURNIER/GOULD
Hazardous weather outlook, May 20, 4:19 AM EST, 15 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
519 AM EDT FRI MAY 20 2005
...SLIGHT RISK FOR SEVERE STORMS THIS AFTERNOON AND EVENING...
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ750-
755-770-775-211000-
BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA-
CALHOUN FL-CLAY GA-COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA-
DALE AL-DECATUR GA-DIXIE FL-DOUGHERTY GA-EARLY GA-FRANKLIN FL-
GADSDEN FL-GENEVA AL-GRADY GA-GULF FL-HENRY AL-HOLMES FL-HOUSTON AL-
INLAND WALTON FL-IRWIN GA-JACKSON FL-JEFFERSON FL-LAFAYETTE FL-
LANIER GA-LEE GA-LEON FL-LIBERTY FL-LOWNDES GA-MADISON FL-MILLER GA-
MITCHELL GA-QUITMAN GA-RANDOLPH GA-SEMINOLE GA-TAYLOR FL-TERRELL GA-
THOMAS GA-TIFT GA-TURNER GA-WAKULLA FL-WASHINGTON FL-WORTH GA-
INCLUDING THE CITIES OF...ABBEVILLE...ADEL...ALBANY...APALACHICOLA...
ASHBURN...BAINBRIDGE...BLAKELY...BLOUNTSTOWN...BONIFAY...CAIRO...
CALLAWAY...CAMILLA...CARRABELLE...CHIPLEY...COLQUITT...COTTONWOOD...
CRAWFORDVILLE...CROSS CITY...CUTHBERT...DALEVILLE...DAWSON...
DE FUNIAK SPRINGS...DONALSONVILLE...DOWNTOWN DOTHAN...ELBA...
ENTERPRISE...FITZGERALD...FORT GAINES...FORT RUCKER...GENEVA...
GEORGETOWN...HEADLAND...LAKELAND...LEESBURG...MADISON...MARIANNA...
MAYO...MONTICELLO...MORGAN...MOULTRIE...NASHVILLE...NEWTON...
OCILLA...OZARK...PANAMA CITY...PANAMA CITY BEACH...PELHAM...PERRY...
PORT ST. JOE...PUTNEY...QUITMAN...SANTA ROSA BEACH...ST. MARKS...
STEINHATCHEE...SYLVESTER...TALLAHASSEE...THOMASVILLE...TIFTON...
VALDOSTA AND VERNON
519 AM EDT FRI MAY 20 2005
THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
A LOW PRESSURE SYSTEM WILL CONTINUE TO DEVELOP...MOVE SOUTHEAST...AND
PUSH A FRONT INTO THE AREA OVERNIGHT. THERE IS A SLIGHT RISK OF
SEVERE STORMS FORECAST WITH THIS SYSTEM FOR MAINLY THE WESTERN HALF
OF THE WARNING AREA. A STRONG LINE OF STORMS IS FORECAST TO DEVELOP
AND MOVE SOUTH INTO THE GULF COAST STATES IN THE EVENING. THE MAIN
THREATS FROM THESE STORMS ARE HAIL AND STRONG WINDS.
ELSEWHERE...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP THIS AFTERNOON ACROSS THE ENTIRE AREA AND PRODUCE HEAVY
DOWNPOURS AND FREQUENT LIGHTNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
CHANCES OF SHOWERS WILL DIMINISH THROUGH THE DAY SATURDAY AS THE
FRONT MOVES SOUTH OF THE AREA AND HIGH PRESSURE BUILDS INTO THE
SOUTHEAST USA. ANOTHER FRONT IS EXPECTED TO MOVE INTO THE AREA ON
MONDAY AND MONDAY NIGHT INCREASING RAIN CHANCES AGAIN.
.SPOTTER CALL TO ACTION STATEMENT...
SOME OF THESE STORMS MAY APPROACH SEVERE LIMITS...AND SPOTTER
ACTIVATION MAY BE REQUIRED LATER TODAY.
FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.
10-BOLINSKI
In the hours before
Special weather statement, May 20, 3:08 PM EST, 4 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
408 PM EDT FRI MAY 20 2005
FLZ011-202037-
JACKSON FL-
INCLUDING THE CITIES OF...MARIANNA
408 PM EDT FRI MAY 20 2005
AT 407 PM EDT (307 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A STRONG THUNDERSTORM OVER SOUTHERN JACKSON COUNTY...MOVING
EAST AT 20 MPH.
THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH WHICH MAY
TOPPLE SMALL TREES AND BRANCHES...PEA SIZED HAIL...FREQUENT CLOUD TO
GROUND LIGHTNING...AND TORRENTIAL DOWNPOURS WHICH MAY CAUSE LOCALIZED
FLOODING OF STREETS AND LOW LYING AREAS.
23-MCNATT
Special weather statement, May 20, 3:36 PM EST, 3 hours 59 minutes before
ALZ065>069-GAZ120>131-142>148-155>161-210400-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
436 PM EDT FRI MAY 20 2005
...A SEVERE THUNDERSTORM WATCH NUMBER 302 IS IN EFFECT FOR SOUTHEAST
ALABAMA AND SOUTHWEST GEORGIA UNTIL MIDNIGHT EDT (11 PM CDT)...
REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THUNDERSTORMS WITH DAMAGING WINDS...LARGE HAIL...AND VERY HEAVY
RAIN. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.
TJT
Local storm report, May 20, 6:34 PM EST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
734 PM EDT FRI MAY 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL 3 NW ABBEVILLE 31.60N 85.29W
05/20/2005 1.00 INCH HENRY AL EMERGENCY MNGR
EMERGENCY MANAGER REPORTED NICKEL TO QUARTER SIZE HAIL
&&
MCNATTSpecial weather statement, May 20, 7:18 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
818 PM EDT FRI MAY 20 2005
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-210600-
BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA-
CALHOUN FL-CLAY GA-COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA-
DALE AL-DECATUR GA-DIXIE FL-DOUGHERTY GA-EARLY GA-FRANKLIN FL-
GADSDEN FL-GENEVA AL-GRADY GA-GULF FL-HENRY AL-HOLMES FL-HOUSTON AL-
INLAND WALTON FL-IRWIN GA-JACKSON FL-JEFFERSON FL-LAFAYETTE FL-
LANIER GA-LEE GA-LEON FL-LIBERTY FL-LOWNDES GA-MADISON FL-MILLER GA-
MITCHELL GA-QUITMAN GA-RANDOLPH GA-SEMINOLE GA-TAYLOR FL-TERRELL GA-
THOMAS GA-TIFT GA-TURNER GA-WAKULLA FL-WASHINGTON FL-WORTH GA-
INCLUDING THE CITIES OF...ABBEVILLE...ADEL...ALBANY...APALACHICOLA...
ASHBURN...BAINBRIDGE...BLAKELY...BLOUNTSTOWN...BONIFAY...CAIRO...
CALLAWAY...CAMILLA...CARRABELLE...CHIPLEY...COLQUITT...COTTONWOOD...
CRAWFORDVILLE...CROSS CITY...CUTHBERT...DALEVILLE...DAWSON...
DE FUNIAK SPRINGS...DONALSONVILLE...DOWNTOWN DOTHAN...ELBA...
ENTERPRISE...FITZGERALD...FORT GAINES...FORT RUCKER...GENEVA...
GEORGETOWN...HEADLAND...LAKELAND...LEESBURG...MADISON...MARIANNA...
MAYO...MONTICELLO...MORGAN...MOULTRIE...NASHVILLE...NEWTON...
OCILLA...OZARK...PANAMA CITY...PANAMA CITY BEACH...PELHAM...PERRY...
PORT ST. JOE...PUTNEY...QUITMAN...SANTA ROSA BEACH...ST. MARKS...
STEINHATCHEE...SYLVESTER...TALLAHASSEE...THOMASVILLE...TIFTON...
VALDOSTA AND VERNON
818 PM EDT FRI MAY 20 2005
THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
NUMBER 306 FOR THE FLORIDA BIG BEND AND PANHANDLE...EFFECTIVE UNTIL
200 AM EDT SATURDAY MORNING (100 AM CDT SATURDAY MORNING).
SEVERE THUNDERSTORM WATCH NUMBER 302 REMAINS IN EFFECT UNTIL 11 PM
CDT (MIDNIGHT EDT) FOR SOUTHEAST ALABAMA AND SOUTHWEST GEORGIA.
THESE WATCHES INCLUDE THE FOLLOWING COUNTIES:
IN ALABAMA...COFFEE...GENEVA...DALE...HENRY...AND HOUSTON.
IN GEORGIA...QUITMAN...CLAY...EARLY...MILLER...SEMINOLE...RANDOLPH...
CALHOUN...BAKER...DECATUR...TERRELL...DOUGHERTY...MITCHELL...GRADY...
LEE...WORTH...COLQUITT...THOMAS...TURNER...TIFT...COOK...BROOKS...BEN
HILL...IRWIN...BERRIEN...LANIER...AND LOWNDES.
IN FLORIDA...WALTON...HOLMES...WASHINGTON...BAY...JACKSON...
CALHOUN...GULF...GADSDEN...LIBERTY...FRANKLIN...LEON...WAKULLA...
JEFFERSON...MADISON...TAYLOR...DIXIE...AND LAFAYETTE.
REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
48-TURNAGE
Local storm report, May 20, 7:20 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
820 PM EDT FRI MAY 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM HAIL 3 NNW TIFTON 31.51N 83.53W
05/20/2005 1.00 INCH TIFT GA LAW ENFORCEMENT
QUARTER SIZE HAIL REPORTED NEAR HIGHWAY 41.
&&
MCNATTThunderstorm Wind, Early
- When
- May 20, 7:35 PM EST
- Where
- Early County, 5 mi SW of Blakely
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 31.333, -85.017
A SKYWARN storm spotter reported downed trees along State Road 62.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, May 20 to 26, 200512 deaths · 4 events
- Avalanche in Colorado, May 20, 20051 death · 1 event
- Flash Flood and Hail in Mississippi, May 20, 2005$2.4 million · 1 in hail · 24 events
- Hail and Damaging Winds in Georgia, May 20, 2005$283,000 · 1.75 in hail · 35 events
- Damaging Wind in South Carolina, May 20, 2005$1.2 million · 78 kt wind · 1 event
- Tornado in North Carolina, May 20, 2005$200,000 · F1 · 1 event
- Hail and Damaging Winds in Georgia, May 20, 2005$400,000 · 80 kt wind · 6 events
- Hail and Damaging Winds in Montana, May 20, 2005$132,000 · 1.5 in hail · 7 events
- Tornadoes and Flash Flooding in North Dakota, May 20 to 21, 2005$10,000 · F1 · 27 events
- Damaging Wind in Tennessee, May 20, 2005$35,000 · 65 kt wind · 1 event
- Damaging Wind in Alabama, May 20, 2005$35,000 · 52 kt wind · 1 event
- Tornado in Virginia, May 20, 2005F1 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5446007.